Hail, Vernon
- When
- October 2, 6:05 PM CST
- Where
- Vernon County, 1.38 mi S of Bellamy
- Measured
- 0.75 in hail
- Reported by
- Airplane Pilot
- Coordinates
- 37.660, -94.200
A moderately strong shortwave moved from the plains into the upper midwest. An associated cold front moved across the Ozarks during the evening and overnight hours of October 2, 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A moderately strong shortwave moved from the plains into the upper midwest. An associated cold front moved across the Ozarks during the evening and overnight hours of October 2, 2007. Scattered showers and thunderstorms developed in response to this system producing mainly periods of heavy rain. However, one storm produced a tornado over Table Rock Lake at Indian Point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 2, 5:45 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT TUE OCT 2 2007 ...SEVERE WEATHER UPDATE... .UPDATE... WHILE RADAR REFLECTIVITY DOESNT LOOK ALL THAT IMPRESSIVE...0-1KM STORM RELATIVE HELICITY OF 200-250 M2/S2 IS PRESENT OVER WEST-SW MO/SE KS AND EVEN WEAK TO MODERATE UPDRAFTS ARE SHOWING ROTATION OF VARYING DEGREES AND DEPTH. MORE IMPRESSIVE CLUSTER OF STORMS IS OCCURRING ALONG THE OK/KS/MO STATE LINES. STILL SOME DECENT INSTABILITY OVER SOUTHWEST MO INTO NORTHEAST OK WHERE RUC DERIVED MLCAPES REACH 1500 J/KG. CELL IN NORTHEAST OK SHOULD REMAIN IN A FAVORABLE ENVIRONMENT FOR A POSSIBLE WIND THREAT AND WILL NEED TO WATCH THE POTENTIAL FOR ROTATION. IMMEDIATE HEAVY RAINFALL THREAT LOOKS TO BE CONFINED TO EXTREME SW MO WHERE WE MAY SEE SOME BRIEF STORM TRAINING. NARROW CORRIDOR OF DEEP MOISTURE (PWATS POSSIBLY +2.0 INCHES) ALONG AND JUST AHEAD OF THE APPROACHING COLD FRONT WILL FAVOR EFFICIENT RAIN PRODUCERS. DSA && .PREVIOUS DISCUSSION... SHORT TERM (TONIGHT - THURSDAY)... LOOKS AS THOUGH 100 POPS WILL PAN OUT NICELY OVER MOST LOCATIONS TONIGHT. ONGOING FORECAST HAS THIS REPRESENTED WELL...AND LITTLE CHANGE WILL BE NEEDED TO THIS GRID. THE WRF CONTINUES TO THE BE THE MODEL OF CHOICE WITH THE TIMING OF THE FRONT...AND WILL FOLLOW THIS SOLUTION CLOSELY. THE LOCAL WRF SUGGESTS THAT THE FRONT WILL APPROACH THE SPRINGFIELD AREA AROUND 8 OR 9 PM...EVENTUALLY EXITING THE CWA DURING THE EARLY MORNING HOURS. BEHIND THE FRONT...A DRIER CONTINENTAL AIRMASS WILL SPREAD IN. THIS DRIER AIRMASS ALONG WITH THE LOSS OF CLOUD COVER SHOULD COOL TEMPERATURES BACK DOWN INTO THE 50S BY EARLY TOMORROW MORNING. LOWER 60S WILL MATERIALIZE OVER BY WEST PLAINS IN ANTICIPATION THAT CLOUD COVER CONTINUES THROUGH THE NIGHT IN SOUTH CENTRAL MISSOURI. AGAIN...RAIN WILL EVENTUALLY EXIT SOUTH CENTRAL MISSOURI BY 12Z. FOR TOMORROW...A VERY PLEASANT AND QUIET DAY IS ON TAP. HIGH PRESSURE FEEDING LIGHT NORTHERLY WINDS INTO THE REGION WILL CREATE SUNNY SKIES AND AFTERNOON TEMPERATURES IN THE UPPER 70S AND LOWER 80S. THIS HIGH PRESSURE SYSTEM WILL BE QUICKLY REMOVED AS ITS FORCED EAST OF THE OZARKS BY WEDNESDAY NIGHT. IN RESPONSE...SOUTHERLY WINDS RETURN...WHICH WILL BEGIN A WARMING TREND INTO THE WEEKEND. AS A MATTER OF FACT...TEMPERATURES IN THE UPPER 80S IS LIKELY BY THURSDAY AFTERNOON OVER SE KANSAS AND FAR WESTERN MISSOURI. OTHER LOCATIONS WILL EXPERIENCE MID 80S ON THURSDAY. NO PRECIP IS EXPECTED EITHER WEDNESDAY OR THURSDAYS DAY PERIODS. CRAMER LONG TERM (FRIDAY - TUESDAY)... HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST ON FRIDAY...PROVIDING FOR A RETURN OF SOUTHERLY WINDS AND GULF MOISTURE. BY SATURDAY...A DECENT CYCLONE FORMS OVER WESTERN KANSAS...INCREASING THE SOUTHERLY FLOW...MOISTURE...AND INSTABILITY. THIS WILL PROVIDE A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP...PARTICULARLY DURING THE AFTERNOON HOURS. THIS MOISTURE FLOW MAY BE AMPLIFIED BY A TROPICAL SYSTEM MOVING TOWARD THE TEXAS/LOUISIANA AREA OVER THE PERIOD. HOWEVER...THE GFS IS NOT SHOWING THIS SYSTEM WILL BE AS MUCH OF AN INFLUENCE AS THE ECMWF IS CURRENTLY INDICATING. AT THIS POINT THE CONSENSUS WAS TO INCREASE POPS FOR THE POSSIBILITY OF SOME AFTERNOON DEVELOPMENT. TIMING OF THIS WEEKENDS WEATHER SYSTEM HAS SLOWED ONCE AGAIN. THE GOOD NEWS IS THAT THERE IS SOME MODEL AGREEMENT ON THE TIMING TODAY. THE GFS DOES STILL INDICATE A PATH MORE TO THE NORTH BUT THE ECMWF STILL SEEMS TO HAVE A GOOD SOLUTION IN COMPARISON. IT APPEARS THAT THE FRONTAL SYSTEM WILL NOT MOVE IN TO OUR WESTERN CWA UNTIL SUNDAY EVENING SO I HAVE GONE AHEAD AND INCREASED SUNDAY HIGHS. POPS HAVE ALSO BEEN SHIFTED TO COMPENSATE FOR THE CHANGE IN FRONTAL TIMING. DECIDED TO KEEP AT LEAST SLIGHT CHANCE POPS OUT AHEAD OF THE MAIN FRONT TO ACCOUNT FOR THE POSSIBILITY OF MORE AIR MASS THUNDERSTORMS DURING THE AFTERNOON ON SUNDAY. BEHIND THE SYSTEM...VERY DRY AIR WILL MOVE IN WITH COMFORTABLE TEMPERATURES. THE GFS DOES INDICATE THAT THIS FRONT MAY STALL OUT IN THE VICINITY OF OUR CWA SO IT DOES WARRANT OBSERVATION IN FUTURE FORECASTS AS TO WHETHER OR NOT POPS SHOULD BE ADDED FOR TUESDAY. CURRENT THINKING IS THAT THE DYNAMIC NATURE OF THE SYSTEM SHOULD PULL THE FRONT WELL THROUGH THE AREA. BARJENBRUCH && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE JOPLIN AND SPRINGFIELD TERMINALS THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE STORMS WILL RESULT IN AREAS OF MVFR CEILINGS NEAR 2500 FEET AND VISIBILITIES OF 3 TO 5 MILES. LOCALIZED IFR VISIBILITIES NEAR ONE MILE WILL OCCUR IN THE STRONGER STORMS. THE STORMS WILL END FROM WEST TO EAST DURING THE LATE EVENING HOURS WITH THE FRONTAL PASSAGE. EXPECT VFR CONDITIONS AFTER MIDNIGHT INTO WEDNESDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1256 PM CDT TUE OCT 2 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1256 PM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS ALSO A SMALL RISK FOR AN ISOLATED TORNADO. AREAS AFFECTED AND TIMING: STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE THIS AFTERNOON. THESE STORMS WILL THEN TRACK INTO THE MISSOURI OZARKS DURING THE EVENING HOURS. DISCUSSION: A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE TO APPROACH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WITH AMPLE MOISTURE ALREADY IN PLACE OVER THE REGION...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS STORM SYSTEM MOVES INTO THE EASTERN PLAINS AND OZARKS REGION. THERE IS SUFFICIENT WIND SHEAR OVER THE REGION TO CAUSE A FEW OF THESE STORMS TO BECOME ORGANIZED. THEREFORE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. THERE IS ALSO A SMALL RISK FOR AN ISOLATED TORNADO...HOWEVER...MARGINAL LEVELS OF INSTABILITY WILL LIMIT THE RISK FOR TORNADOES AND LARGE HAIL. DUE TO THE HIGH AMOUNTS OF MOISTURE PRESENT OVER THE REGION...AREAS OF FLASH FLOODING WILL ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER STORM SYSTEM WILL SWING THROUGH THE MIDWEST DURING THE WEEKEND BRINGING ADDITIONAL CHANCES OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON INTO TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
A low water crossing flooded.
A National Weather Service storm survey revealed that a weak EF-0 tornado briefly touched down on the eastern shore of the Indian Point Peninsula. The tornado destroyed a boat dock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60405, 60404, 60406.